Thunderstorm Wind, Spotsylvania
- When
- July 25, 7:30 PM EST
- Where
- Spotsylvania County, Partlow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 38.033, -77.633
Trees were downed.
A weak upper-level system approached the mid-Atlantic from the northwest. This system triggered thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak upper-level system approached the mid-Atlantic from the northwest. This system triggered thunderstorms across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 6:20 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT MON JUL 25 2005
.UPDATE...REST OF THIS EVENING...
UPDATED FOR SEVERE THUNDERSTORM WATCH NUMBER 631.
UPDATED FORECAST TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH WHICH
COVERS THE WESTERN HALF OF THE FORECAST AREA THROUGH 03Z. LARGE
MCS/BOW ECHO CURRENTLY MOVING TO THE SOUTH SOUTHEAST...MAINLY OVER
WEST VIRGINIA. ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE NORTH
EASTERN PORTION OF THE FORECAST AREA. SURFACE ANALYSIS AND RADAR
INDICATE SEVERAL SMALLER BOUNDARIES ACROSS THE REGION THAT CAN SERVE
AS A FOCUS FOR LATER CONVECTION. MODIFIED KIAD SOUNDING FROM 12Z
SHOWED 5500 J/KG CAPE...LIFTED INDEX OF NEGATIVE 13...AND
PRECIPITABLE WATER OF JUST OVER 2 INCHES. CURRENT REGIONAL
OBSERVATIONS INDICATE TEMPERATURES IN THE 90S AND DEWPOINTS IN THE
MID TO UPPER 70S. THE 00Z SOUNDING HERE SHOULD BE A GREAT INDICATION
OF WHAT IS TO COME.
MAIN THREAT OF STORMS SEEMS TO BE WIND...ALTHOUGH THERE HAVE BEEN
REPORTS OF SMALL SUB SEVERE HAIL AND FLASH FLOODING. AS WITH THE
PAST FEW NIGHTS...EXPECTING REDEVELOPMENT OF THIS ACTIVITY OVER THE
NEXT FEW HOURS.
.AVIATION...
MCS APPROACHING THE REGION FROM THE NORTHEAST...AS WELL AS ISOLATED
TO SCATTERED ACTIVITY DEVELOPING ACROSS THE BALTIMORE METRO
AREA...WILL LEAD TO SHOWERS AND THUNDERSTORMS CONTINUING OVER THE
NEXT SEVERAL HOURS FOR ALL TERMINALS. AS TIMING AND COVERAGE IS
STILL NOT CERTAIN...HAVE LEFT ONLY MENTION OF VICINITY IN THE 00Z
TAFS AT THIS TIME. WILL UPDATE AS STORMS MOVE CLOSER AND BECOME MORE
ORGANIZED.
.PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT-TUE)...
SUMMERTIME CONVECTION ALWAYS A CHALLENGE AND TONIGHTS FCST NOT AN
EXCEPTION. MODEL GUIDANCE NOT HANDLING WELL CONVECTION NOW OVR
NCNTRL OH AND WRN PA SEEN ON MOSAIC AND SATELLITE IMAGERY. LATEST
SFC ANALYSIS SHOWS A WEAK BDRY OVER SCNTRL PA. EXPECTING THIS BDRY
TO PUSH AT LEAST INTO THE MASON DIXON LINE PERHAPS AS FAR SOUTH AS
THE NRN DC SUBURBS. BASED ON RADAR EXTRAPOLATION WUD EXPECT TSTM
COMPLEX OVER MANSFIELD OH TO REACH THE POTOMAC HIGHLANDS AFTER 6PM.
NOT CONFIDENT IN HOW FAR SOUTH OR EAST THIS COMPLEX WOULD GET.
HOWEVER...WILL ERR ON THE SIDE OF CAUTION AND ADD POPS FOR MOST OF
THE AREA EXCEPT FAR SRN COUNTIES. SYSTEM HAS PRODUCED 41KT GUST AT
MANSFIELD OH SO THERE IS A CHANCE THAT WE COULD SEE SOME STRONG
STORMS LATER TONIGHT ESPECIALLY IN WRN AREAS.
TOMORROW LOOKS LIKE THE HOTTEST DAY OF THE WEEK WITH MAXT IN THE MID
90S. DEWPOINTS IN THE MID TO UPPER 70S WILL PUSH HEAT INDICES TO
NEAR 105. BUT FOR A HEAT WARNING...TWO CONSECUTIVES DAYS OF HEAT
INDICES OF 105F AND A MINIMUM TEMP OF 75F ARE NEEDED AT NIGHT FOR
WARNING CRITERIA TO BE MET AND THIS LOOKS IFFY ESPECIALLY IF
CONVECTION ROLLS THRU THE AREA LATER TONIGHT. IN TERMS OF
CONVECTION...HOPING THAT VERY WARM AIR AT H85/H7 WILL CAP THINGS
OFF. HOWEVER...MY CONFIDENCE LVL NOT HIGH ESPECIALLY GIVEN POOR JOB
OF MODELS HANDLING CONVECTION. FOR NOW WILL KEEP FCST DRY AND
EMPHASIZE HEAT.
LONG TERM (TUE NGT-MON)...
WEVE BEEN GETTING A LOT OF CALLS ON THE HEAT - HOW HOT IS IT? IS
THIS A RECORD? IT IS HOT, BUT NOWHERE NEAR A RECORD. I USED NO. OF
DAYS G.T 95 THRU TDA AS MY LITMUS. FOR BOTH DCA AND BWI RECORD YR
WAS IN 1991. AT BOTH STATIONS THAT YR MAY AND JUNE ALSO HAD SOME
VERY HIGH TEMPS. RECORD NO. OF DAYS FOR JUL FOR BOTH SITES WAS IN
1993. LAST TIME 100 WAS REACHED IN BALT WAS JUL 4, 2002. DC AUG
2+13, 2002.
BUT THE HEAT WL BE ON IN THE MID ATLC THRU MIDWEEK. MY EYES CAUGHT
THE 80 FOR AN OVRNGT LOW IN THE FWCS FOR DCA. W/ ALL THE HUMIDITY
CURRENTLY IN MID AMERICA MVG THIS WAY THERE WL BE LTL RELIEF TUE
NGT. WHILE TUE LOOKS TO BE THE HOTTEST DAY BELIEVE WED WL ALSO BE UP
THERE - 850 MB TEMPS STILL INXS OF 20C. A CD FNT IS APRCHG THE
AREA...BUT FNTS OFTEN SLOW DOWN AT THIS TIME OF YR..AND JET IS
RUNNING SW-NE ACROSS CANADA. BLV MAIN TEMP LIMITER WOULD BE CLDS
DVLPG AHD OF THE FNT.
BUT FINALLY..BY THU...FNT SHOULD BE S OF THE AREA BRINGING COOLER
TEMPS...BUT THE THREAT OF RW/TRW WL PERSIST...ESPECIALLY IN THE SRN
HALF OF THE CWA. RIGHT NOW IM THINKING THE WKND SHOULD BE QUITE
NICE - LARGE 1024 HIGH TO THE N OF THE CWA. M SUN DAYS...HIGHS M80S.
AVIATION...CHALLENGING FCST NEXT 24 HRS GIVEN POOR JOB OF MODELS
HANDLING CONVECTION. MOST LIKELY SITE TO SEE ANY TSRA IS MRB PER
CURR CONVECTION OVER SWRN PA. OTHERWISE...HOT AND HUMID WITH SOME
MVFR HAZE TONIGHT AND EARLY MORNING.
MARINE...QUITE ON THE MARINE SIDE EXCEPT FOR THE RISK OF TSRA THIS
EVENING IF COMPLEX OVR OH HOLDS THRU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 FROM NOON MONDAY TO 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ003>007-009>011-013-014-016>018 FROM NOON
MONDAY TO 8 PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ025>031-036>042-050>057 FROM NOON MONDAY
TO 8 PM TUESDAY.
WV...HEAT ADVISORY FOR WVZ052-053 FROM NOON MONDAY TO 8 PM TUESDAY.
MARINE...NONE
&&
UPDATE...ALLEN
PREVIOUS DISCUSSION...WOODY/ROSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT MON JUL 25 2005 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057- 261945- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 555 PM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COMPLEX OF STRONG STORMS MOVES INTO THE REGION FROM THE NORTHWEST. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF OVER 50 MPH. A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM EDT TUESDAY. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITIES WILL LEAD TO HEAT INDICES BETWEEN 100 AND 105 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY...WITH HEAT INDICES AT OR ABOVE 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING. ANZ530>534-MDZ002-003-VAZ021-025>031-WVZ048>055-261945- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-ALLEGANY- WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-PENDLETON-HARDY- 555 PM EDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COMPLEX OF STRONG STORMS MOVES INTO THE REGION FROM THE NORTHWEST. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS OF OVER 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 535 PM EDT MON JUL 25 2005 VAZ021-WVZ054-252300- HIGHLAND VA-PENDLETON WV- 535 PM EDT MON JUL 25 2005 ...STRONG STORMS MAY AFFECT HIGHLAND AND PENDLETON COUNTIES... AT 535 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF SENECA ROCKS TO 40 MILES NORTHWEST OF MUSTOE...MOVING SOUTH AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. THE COMMUNITIES OF MONTEREY...CIRCLEVILLE...HARPER AND SENECA ROCKS WILL BE AFFECTED BY THESE STORMS THROUGH 700 PM EDT. A LARGE PORTION OF HIGHLAND AND WESTERN PENDLETON COUNTIES MAY ALSO BE AFFECTED BY THESE STORMS THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT MON JUL 25 2005 MDZ002-003-VAZ028-WVZ048>052-055-252330- ALLEGANY MD-BERKELEY WV-FREDERICK VA-GRANT WV-HAMPSHIRE WV-HARDY WV-MINERAL WV-MORGAN WV-WASHINGTON MD- 610 PM EDT MON JUL 25 2005 AT 603 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF CUMBERLAND MARYLAND...TO 50 MILES WEST OF MOOREFIELD...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...INTENSE LIGHTNING...AND HEAVY RAIN. THE COMMUNITIES OF BARRELVILLE...BARTON...CUMBERLAND...FLINTSTONE... FROSTBURG...MOUNT SAVAGE...ANTIOCH...BAYARD...BERKELEY SPRINGS...GREAT CACAPON...KEYSER...AND MOUNT STORM...WILL BE AFFECTED BY THESE STORMS THROUGH 730 PM EDT. THIS STRONG THUNDERSTORM ACTIVITY WILL REACH THE AREA AFTER 7 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED FOR YOUR LOCATION JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 610 PM EDT MON JUL 25 2005 MDZ002-003-VAZ028-WVZ048>052-055-260000- ALLEGANY MD-BERKELEY WV-FREDERICK VA-GRANT WV-HAMPSHIRE WV-HARDY WV-MINERAL WV-MORGAN WV-WASHINGTON MD- 610 PM EDT MON JUL 25 2005 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 610 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 35 MILES NORTHWEST OF CUMBERLAND MARYLAND...TO 50 MILES WEST OF MOOREFIELD WEST VIRGINIA...MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...INTENSE LIGHTNING...AND HEAVY RAIN. THE COMMUNITIES OF CUMBERLAND...FLINTSTONE...FROSTBURG...MOUNT SAVAGE...ANTIOCH...BAYARD...BERKELEY SPRINGS...GREAT CACAPON...KEYSER...AND MOUNT STORM...WILL BE AFFECTED BY THESE STORMS THROUGH 800 PM EDT. THE STRONG THUNDERSTORM ACTIVITY WILL REACH THE AREA AFTER 7 PM EDT. RESIDENTS IN THESE LOCATIONS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED FOR YOUR LOCATION JB
The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463865.